New Mexico, 2010High Wind in New Mexico, September 3, 2010
September 3, 2010 · NWS ABQ · 1 event in 1 county or zone
East Canyon winds resulted in wind gusts exceeding 58 mph at the mouth of Embudo Canyon for several hours.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
East Canyon winds resulted in wind gusts exceeding 58 mph at the mouth of Embudo Canyon for several hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Sep 2, 7:21 PM MST, 4 hours 59 minutes earlier.
Area forecast discussion, Sep 2, 7:21 PM MST, 4 hours 59 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
821 PM MDT THU SEP 2 2010
...EAST CANYON WIND EVENT UNDERWAY...
.UPDATE...
STRONG BACKDOOR COLD FRONT HAS SEEPED THROUGH THE GAPS OF THE
CENTRAL MOUNTAIN CHAIN FASTER THAN PREVIOUSLY EXPECTED. WINDS
HAVE ALREADY TURNED TO THE EAST AT KABQ AND POINTS TO THE NORTH.
DECIDED TO BUMP UP STARTING TIME FOR THE WIND ADVISORY TO 03Z AND
CONTINUE THE PRODUCT AS FORECAST THROUGH 12Z. THE MIDNIGHT SHIFT
CAN TWEAK THE END TIME IF WIND SPEEDS ARE FASTER TO DIMINISH.
WITH THE FASTER START TIME...PEAK WINDS COULD ALSO OCCUR TOWARD
MIDNIGHT OR SHORTLY AFTER AS OPPOSED TO 09Z.
NEW NPW HAS ALREADY BEEN SENT. NEW ZONES AND PFM OUT SHORTLY.
KW
&&
.PREV DISCUSSION...300 PM MDT THU SEP 2 2010...
A ROBUST BACK DOOR COLD FRONT PUSHED DOWN THE FRONT RANGE OF THE ROCKIES
THIS MORNING AND ENTERED NEW MEXICO THROUGH THE NORTHEAST HIGHLANDS
THIS AFTERNOON. MODERATE GAPS WINDS ARE EXPECTED TO DEVELOP ACROSS
PORTIONS OF THE RIO GRANDE VALLEY AND CENTRAL NEW MEXICO TONIGHT THROUGH
TOMORROW MORNING AS THIS COLD FRONT PROCEEDS WESTWARD INTO ARIZONA.
ACCORDINGLY...A WIND ADVISORY HAS BEEN ISSUED FOR THE AFFECTED AREAS
IN THE RIO GRANDE VALLEY AND CENTRAL NEW MEXICO.
A DRY AND STABLE AIRMASS IS IN PLACE OVER THE CWA. KABQ 12Z SOUNDING
MEASURED 0.35 INCHES PWAT AND +4.8 LI. GOES SATELLITE WATER VAPOR
AND SOUNDER IMAGERY TELL THE SAME STORY...WITH A DRY SLOT AND LOW
PWAT VALUES ACROSS OUR CWA AND INDEED THE ENTIRE SOUTHWEST. THE BOUNDARY
LAYER MOISTURE RESIDES IN WEST TEXAS AND NORTHWESTERN MEXICO. MODEL
FORECASTS DEPICT LITTLE SURFACE MOISTURE ADVECTION WITH THIS COLD
FRONT...EXCEPT ACROSS THE EXTREME SOUTHERN AND EASTERN PORTIONS OF
THE CWA. SO...CONVECTION AND ACCUMULATING RAINFALL WILL BE LIMITED
TO SOUTHERN PORTIONS OF LINCOLN COUNTY IN AND AROUND THE SACRAMENTO
MOUNTAINS AND EXTREME SOUTHERN CHAVES COUNTY TONIGHT THROUGH TOMORROW
MORNING. ELSEWHERE ACROSS THE CWA PRECIPITATION IS NOT EXPECTED...EXCEPT
FOR THE SOUTHWEST AND WESTERN MOUNTAINS FRIDAY AND SATURDAY...WHERE
ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE EACH AFTERNOON. FRIDAY
AFTERNOON MAXIMUM TEMPERATURES SHOULD DROP FROM 5 TO 10 DEGREES ACROSS
NORTHERN AND CENTRAL NEW MEXICO...WITH A POTENTIAL TO DROP FROM 15 TO
20 DEGREES ACROSS SOUTHEASTERN NEW MEXICO.
SUNDAY AND MONDAY A DRY WESTERLY FLOW ALOFT WILL DOMINATE THE
WEATHER PATTERN AND MUTE PRECIPITATION CHANCES ACROSS THE CWA. ON
TUESDAY THROUGH THURSDAY AN UPPER LEVEL LONG WAVE TROUGH DIGS SOUTH
THROUGH OREGON AND CALIFORNIA GENERATING SOUTH TO SOUTHWESTERLY
WIND ALOFT ENHANCING MOISTURE ADVECTION...AND SHOWERS AND
THUNDERSTORMS... ACROSS THE EASTERN PLAINS WITH A FOCUS ACROSS
SOUTHEAST NEW MEXICO.
BENNETT
.AVIATION...
COLD FRONT PLUNGING SOUTHWARD INTO NORTHEAST NEW MEXICO WILL MOVE
SOUTH AND BULGE WESTWARD AGAINST THE CENTRAL MOUNTAIN CHAIN BY 03Z
THIS EVENING. ACCELERATED EASTERLY WINDS THROUGH CENTRAL MOUNTAIN
CHAIN GAPS WILL PRODUCE GUSTS TO 45 KT WITH WINDS PEAKING BETWEEN
08Z AND 13Z FRIDAY MORNING. CIGS MAY DROP TO AREAS OF MVFR AGAINST
CENTRAL MOUNTAIN CHAIN EAST SLOPES FROM 03Z ONWARD FRIDAY
MORNING...WITH CIGS LIFTING AFTER 15Z. TAFS AT LVS...ROW...TCC...
SAF...AND ABQ WILL CARRY SCT AT UPPER MVFR LEVELS...WITH
POSSIBILITY OF BKN/OVC AT TIMES THROUGH FRIDAY MORNING.
ELSEWHERE...AFTERNOON AND EVENING THUNDERSTORM COVERAGE TODAY
MAINLY SOUTH AND EAST OF TCC TO SRR LINE WITH FOCUS SHIFTING TO
WESTERN AND SOUTHERN NEW MEXICO ON FRIDAY.
SHY
NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z. SHY
.FIRE WEATHER...
CRITICAL FIRE WEATHER NOT EXPECTED THROUGH MIDWEEK. FORECAST MODELS
IN GOOD AGREEMENT THROUGH THE WEEKEND AND INTO MONDAY...WITH SOME
DIFFERENCES EMERGING IN TIMING AND PLACEMENT OF UPSTREAM TROUGH
FEATURES FROM TUESDAY ONWARD.
FOR TONIGHT...COLD FRONT PLUNGING SOUTHWARD ACROSS THE EASTERN
PLAINS AND ADJACENT HIGHLANDS WILL BULGE WESTWARD AGAINST CENTRAL
MOUNTAIN CHAIN SLOPES OVERNIGHT...WITH ACCELERATED GAP FLOW REACHING
55 MPH ACROSS THE RIO GRANDE VALLEY...CHUPADERA MESA...AND BELOW
CANYONS IN THE SANDIA AND MANZANO RANGE. EVENING SHOWER AND
THUNDERSTORM COVERAGE TRIGGERED BY SOUTHBOUND FRONT COLLISION WITH
GREATEST IN PLACE MOISTURE CENTERED OVER SOUTHERN AND SOUTHEAST ENDS
OF THE STATE. GOOD TO EXCELLENT HUMIDITY RECOVERIES OVERNIGHT BEHIND
THE COLD FRONT TO THE EAST AND NORTH...WITH FAIR TO GOOD AHEAD OF
THE FRONT OVER SOUTH AND WEST. BEST RECOVERIES OVER SLOPES AND
SUMMITS.
FOR FRIDAY...COLD FRONT PUSHED SOUTHWARD OVER MEXICO BORDER...AND
MOVING WEST OVER THE CONTINENTAL DIVIDE. MORNING EASTERLY GUSTS OVER
SLOPES AND THROUGH GAPS IN CONTINENTAL DIVIDE WILL DECREASE THROUGH
THE AFTERNOON. WESTBOUND COLD FRONT WILL MEET MOISTURE OVER THE
UPPER GILA REGION AND SOUTHWEST MOUNTAINS TO SHIFT FOCUS OF
AFTERNOON THUNDERSTORM DEVELOPMENT. 5 TO 10 DEGREE TEMPERATURE DROPS
BEHIND COLD FRONT WILL RETURN MAXIMUM TEMPERATURES TO NORMAL OR A
FEW DEGREES SHORT...WITH TEMPERATURES ABOVE NORMAL OVER THE WEST
AHEAD OF THE FRONT. MINIMUM HUMIDITIES MAINLY IN THE 20S AND UPPER
TEENS PCT...WITH RH BOTTOMING IN THE 30S PCT OVER THE SOUTHERN TIER.
GOOD TO EXCELLENT HUMIDITY RECOVERY OVERNIGHT IN COOLER AIR MASS.
FOR SATURDAY...RIDGE CORE ALOFT SETTING UP WEST OF NEW MEXICO TO
LIMIT THUNDERSTORM DEVELOPMENT TO ISOLATED SHOWERS OVER THE UPPER
GILA REGION AND SOUTHWEST MOUNTAINS. STALLED COLD FRONT NEAR THE
ARIZONA BORDER WILL RETURN EASTWARD IN BROAD WARMING TREND AS LOW
LEVEL FLOW SHIFTS TO THE SOUTH. SOME BREEZY WINDS OVER THE EASTERN
PLAINS WILL REMAIN BELOW CRITICAL THRESHOLDS AS HUMIDITIES FALL
BROADLY INTO THE TEENS AND 20S PCT DURING THE AFTERNOON AND MAXIMUM
TEMPERATURES RETURN TO ABOVE NORMAL TERRITORY. FAIR TO GOOD HUMIDITY
RECOVERIES OVERNIGHT...WITH EXCELLENT RECOVERIES OVER THE SOUTHEAST
PLAINS.
FOR SUNDAY...RIDGE CORE TRANSLATING EASTWARD AS SHORTWAVE TROUGH
OVER THE PACIFIC NORTHWEST SWINGS EASTWARD OVER THE CENTRAL ROCKIES
AS UPSTREAM TROUGH AMPLIFIES RAPIDLY OVER THE WEST COAST. GRADUAL
BACKING OF WINDS ALOFT TO SOUTHWEST AS SURFACE LOW DEEPENS OVER
EASTERN COLORADO. LOW LEVEL WINDS MOSTLY SOUTHWEST WITH MINIMUM
HUMIDITIES IN THE TEENS AND LOW 20S PCT...AND ISOLATED AFTERNOON
THUNDERSTORM COVERAGE ONCE AGAIN OVER THE UPPER GILA REGION AND
SOUTHWEST MOUNTAINS. CONTINUED GENTLE WARMING TREND WITH MAXIMUM
TEMPERATURES 3 TO 8 DEGREES ABOVE NORMAL. FAIR TO GOOD OVERNIGHT
HUMIDITY RECOVERY OVERNIGHT.
OUTLOOK...MONDAY THROUGH WEDNESDAY...INCREASING SOUTHWEST WINDS
ALOFT AS WEST COAST TROUGH AMPLIFIES THROUGH MIDWEEK. EUROPEAN
FORECAST MODELS MOVE THIS FEATURE EASTWARD ACROSS NEW MEXICO THROUGH
MIDWEEK...WHILE DOMESTIC GFS SOLUTION MAINTAINS TROUGH STATIONARY
OVER THE WEST COAST LEAVING NEW MEXICO IN SOUTHWEST FLOW.
DIFFERENCES A CHALLENGE TO RESOLVE THIS FAR IN ADVANCE...WILL OPT
FOR A BLEND FOR NOW AND WATCH FUTURE RUNS FOR BETTER AGREEMENT.
BLENDED SOLUTION BROADLY INCREASES NORTHBOUND MOISTURE MOVEMENT INTO
NEW MEXICO...WITH INCREASED SHOWER COVERAGE IN THE WEST MONDAY
EXPANDING ACROSS THE STATE THROUGH MIDWEEK. SURFACE LOW DEEPENING
OVER TEXAS PANHANDLE MAY USHER SOME COOLER AIR SOUTHWARD MONDAY
NIGHT THROUGH TUESDAY...WITH RETURN FLOW FROM THE SOUTH
REESTABLISHED BY MIDWEEK. STEADY TEMPERATURE PROFILE AWAY FROM
COOLER AIR...WITH GRADUAL INCREASE IN MOISTURE BOOSTING MINIMUM
HUMIDITIES FROM TEENS AND 20S PCT MONDAY TO 20S AND 30S PCT
WEDNESDAY.
SHY
&&
.PRELIMINARY POINT TEMPS/POPS UPDATE...
FARMINGTON...................... 55 87 53 89 / 0 5 5 0
DULCE........................... 42 79 43 83 / 0 5 5 0
CUBA............................ 46 80 45 84 / 0 5 5 5
GALLUP.......................... 45 82 48 86 / 0 5 10 5
EL MORRO........................ 48 80 48 81 / 0 10 10 10
GRANTS.......................... 50 81 48 84 / 0 5 10 10
QUEMADO......................... 47 81 48 82 / 0 20 20 10
GLENWOOD........................ 56 85 57 86 / 0 20 10 20
CHAMA........................... 40 75 39 80 / 5 5 5 0
LOS ALAMOS...................... 50 77 49 82 / 5 5 5 5
PECOS........................... 45 75 48 84 / 0 5 5 5
CERRO/QUESTA.................... 41 76 43 82 / 5 5 5 5
RED RIVER....................... 36 70 36 73 / 5 5 5 5
ANGEL FIRE...................... 35 72 33 74 / 5 10 5 5
TAOS............................ 47 78 44 84 / 5 5 5 5
MORA............................ 45 74 44 81 / 5 5 5 5
ESPANOLA........................ 50 83 49 88 / 0 5 5 5
SANTA FE........................ 48 78 49 84 / 0 5 5 5
SANTA FE AIRPORT................ 51 81 53 86 / 0 5 5 5
ALBUQUERQUE FOOTHILLS........... 59 83 58 86 / 0 5 5 5
ALBUQUERQUE HEIGHTS............. 61 85 62 88 / 0 5 5 5
ALBUQUERQUE VALLEY.............. 58 86 58 89 / 0 5 5 5
ALBUQUERQUE WEST MESA........... 60 85 59 88 / 0 5 5 5
LOS LUNAS....................... 56 87 56 90 / 0 5 5 5
RIO RANCHO...................... 58 84 59 88 / 0 5 5 5
SOCORRO......................... 60 86 59 89 / 0 5 10 10
SANDIA PARK/CEDAR CREST......... 50 76 49 81 / 0 5 5 5
TIJERAS......................... 54 80 52 85 / 0 5 5 5
MORIARTY/ESTANCIA............... 49 79 49 86 / 5 5 5 5
CLINES CORNERS.................. 49 74 52 83 / 5 5 5 5
GRAN QUIVIRA.................... 54 80 54 84 / 10 10 5 10
CARRIZOZO....................... 57 83 57 86 / 20 10 10 10
RUIDOSO......................... 51 74 53 79 / 30 20 10 10
CAPULIN......................... 43 75 48 83 / 0 5 5 5
RATON........................... 43 79 47 87 / 0 5 5 5
SPRINGER........................ 47 80 50 88 / 0 5 5 5
LAS VEGAS....................... 45 75 50 84 / 0 5 5 5
CLAYTON......................... 50 81 56 88 / 0 5 0 5
ROY............................. 51 77 55 84 / 0 5 5 5
CONCHAS......................... 56 84 60 93 / 0 5 0 5
SANTA ROSA...................... 56 82 56 91 / 0 5 5 5
TUCUMCARI....................... 54 83 59 91 / 5 5 0 5
CLOVIS.......................... 54 80 56 85 / 20 5 0 5
PORTALES........................ 55 81 56 87 / 30 5 0 5
FORT SUMNER..................... 58 82 58 89 / 10 5 0 5
ROSWELL......................... 63 79 60 89 / 30 10 0 5
PICACHO......................... 59 76 58 88 / 30 20 5 10
ELK............................. 56 74 55 82 / 30 20 10 10
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 6 AM MDT FRIDAY FOR THE FOLLOWING ZONES...
NMZ519>521.
&&
17
Hazardous weather outlook, Sep 2, 5:00 AM MST, 19 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT THU SEP 2 2010
NMZ501>540-031200-
ALBUQUERQUE METRO AREA-CENTRAL HIGHLANDS-CHAVES COUNTY PLAINS-
CHUSKA MOUNTAINS-CURRY COUNTY-DE BACA COUNTY-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-EASTERN LINCOLN COUNTY-
EASTERN SAN MIGUEL COUNTY-ESTANCIA VALLEY-FAR NORTHEAST HIGHLANDS-
FAR NORTHWEST HIGHLANDS-GUADALUPE COUNTY-HARDING COUNTY-
JEMEZ MOUNTAINS-LOWER CHAMA RIVER VALLEY-LOWER RIO GRANDE VALLEY-
NORTHEAST HIGHLANDS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
NORTHWEST HIGHLANDS-NORTHWEST PLATEAU-QUAY COUNTY-
RATON RIDGE/JOHNSON MESA-ROOSEVELT COUNTY-SAN FRANCISCO RIVER VALLEY-
SAN JUAN MOUNTAINS-SANDIA/MANZANO MOUNTAINS-SANTA FE METRO AREA-
SOUTH CENTRAL HIGHLANDS-SOUTH CENTRAL MOUNTAINS-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-SOUTHWEST CHAVES COUNTY-
SOUTHWEST MOUNTAINS-UNION COUNTY-UPPER RIO GRANDE VALLEY-
UPPER TULAROSA VALLEY-WEST CENTRAL HIGHLANDS-WEST CENTRAL MOUNTAINS-
WEST CENTRAL PLATEAU-WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
600 AM MDT THU SEP 2 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.
.DAY ONE...TODAY AND TONIGHT
EAST WINDS OF 25 TO 35 MPH WITH GUSTS UP TO 50 MPH WILL DEVELOP
WITHIN THE RIO GRANDE VALLEY TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
AFOREMENTIONED EAST WINDS WILL CONTINUE THROUGH FRIDAY MORNING. THE
STRONGEST WIND GUSTS MAY OCCUR AROUND SUNRISE. WINDS WILL TAPER OFF
BY FRIDAY AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
34
High Wind, Albuquerque Metro Area
- When
- September 3, 12:20 AM MST to 3:10 AM MST
- Where
- Albuquerque Metro Area forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Public
As the east canyon wind came through the gaps of the central mountain chain during the early morning hours, a Davis weather station recorded a 64 mph wind gust at the mouth of Embudo Canyon at an elevation of 5925 feet. Other gusts exceeding 58 mph were recorded for nearly a 3 hour period.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Michigan, September 3, 20101 death · 4 injured · 1 event
- Rip Currents in Florida, September 3 to 4, 20101 death · 1 injured · 5 events
- High Surf in Florida, September 3 to 4, 20101 death · 1 event
- High Wind in Michigan, September 3, 2010$60,000 · 60 kt wind · 4 events
- Flash Flood and Damaging Winds in Arizona, September 3, 2010$45,000 · 60 kt wind · 3 events
- Strong Wind in Wisconsin, September 3, 2010$25,000 · 1 event
- Tropical Storm and Flood in Massachusetts, September 3 to 4, 2010$20,000 · 3 events
- Damaging Winds in Tennessee, September 3, 2010$15,000 · 50 kt wind · 4 events
- Lightning Strike in Wisconsin, September 3, 2010$15,000 · 1 event
- Marine High Wind in Lake Superior, September 3, 201062 kt wind · 7 events
- Tropical Storm in Maine, September 3 to 4, 20102 events
- Tropical Storm in North Carolina, September 3, 20101 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 249631.